Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have gained weight. Diagnosed with severe anaemia. Are they related?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 725 Questions
Hello I have just been diagnosed with quite severe anaemia. My doctor advised had my results been much lower I would have needed a blood transfusion. Over the last few years I have gained a considerable amount of weight which I am having difficulty losing. Can you advise if anaemia affects the metabolism or can cause weight gain?
Thank you.
Posted Fri, 17 May 2013 in General Health
Answered by Dr. Nehal Shah 1 hour later

Thanks for using healthcare magic.

I have gone through your history.

Anemia has relation with metabolism and weight gain by two means.

1. If anemia is severe enough to cause edema over body, you may have weight gain.
2. The cause of anemia (like hypothyroidism) can also cause weight gain.

Please find out the cause of anemia, whether it is nutritional or blood loss etc.

Type of anemia is also needs consideration. It may be iron deficiency or hemolytic or megaloblastic or due to any general medical condition.

Please revert to me if you know the cause or type of anemia.

I hope I have addressed your concern.
Please revert to me in case if you have further query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor